After a visit with a private nutritionist, the man began taking more than 20 over-the-counter supplements every day, including 50,000 international units (IU) of vitamin D three times a day. That’s a dose hundreds of times higher than standard nutritional recommendations.
Within a month the man began suffering from nausea, abdominal pain, diarrhea and repeated bouts of vomiting, along with cramping in the legs and ringing in the ears.
The man, whose name was not disclosed, heard about the supplements from a radio talk show and contacted the nutritionist on the show afterwards, said Dr. Alamin Alkundi, a coauthor of the report and an endocrinologist at William Harvey hospital in East Kent in the UK, who treated the man.
“Registration by regulator is not compulsory for nutritionists in the UK and their title is not protected, so anybody can practice as a nutritionist,” Alkundi said in an email.
Unlike water-soluble vitamins, which the body can easily eliminate, vitamin D and its cousins A, E and K are stored in the liver and fat cells of the body until they are needed. Consuming well over the daily recommended dose can build up to toxic levels.
The man stopped taking the supplements when his symptoms began, but his condition didn’t improve. By the time he was referred to the hospital two months later, he had lost 28 pounds (12.7 kg) and his kidneys were in trouble. Tests showed he had overdosed on vitamin D, a condition called hypervitaminosis D.
Daily recommended levels
The body needs vitamin D. The vitamin’s main job is to help the body absorb calcium from the intestines — in fact, the body cannot absorb calcium unless vitamin D is present. The vitamin also plays a role in immune health, brain cell activity and how muscles function.
Too much vitamin D in the blood leads to hypercalcaemia, which occurs when the calcium level in your blood is above normal. The man in the BMJ case study was diagnosed with hypercalcaemia, which can weaken your bones, create kidney stones, and interfere with how your heart and brain work.
The man was hospitalized for eight days and treated with drugs to lower the levels of calcium in his blood. A followup two months later found his blood calcium levels had dropped to almost normal. While the man’s vitamin D level had also significantly improved, it was still high, Alkundi said.
“A plan to periodically monitor both parameters in clinic was established to track the declining levels to normal levels. We have had contact with him and he reported (he feels) much better, but still not back to his normal self,” Alkundi said.
“He is very eager for his story to be known to alert others,” Alkundi added.
Signs of a vitamin D overdoes can include drowsiness, confusion, lethargy and depression, and in more severe cases it can lead to stupor and coma. The heart can be affected: Blood pressure can rise and the heart can begin to beat erratically. In severe cases, the kidneys can go into renal failure. Hearing and vision can be affected.
Where to get vitamin D
The body makes adequate vitamin D when the skin is exposed to sunshine. In fact, going outside in a bathing suit for 10 to 15 minutes during the summer “will generate 10,000 to 20,000 IU of vitamin D3 in adults with light skin pigmentation,” according to the AAP.
However, going into strong midday sunlight isn’t advised due to the risk of skin cancer, so dermatologists and the AAP say it’s best to use sunblock if you will be exposed for any prolonged length of time. Sunscreens can reduce the body’s ability to process vitamin D.
If vitamin D supplements are being considered, daily levels of vitamin D obtained from food should be factored into the decision, experts caution. In addition to fortified foods, eggs, cheese, shiitake mushrooms, salmon, swordfish, tuna, rainbow trout and beef liver contain vitamin D, as does cod liver oil.
Anyone concerned about their vitamin D levels should have them evaluated by a doctor, experts say.
“Patients are encouraged to seek the opinion of their general practitioners regarding any alternative therapy or over-the-counter medications they may be taking or desire to initiate,” Alkundi said.
#increasingly #popular #supplement #landed #man #hospital